Email updates

Keep up to date with the latest news and content from BMC Pharmacology and Toxicology and BioMed Central.

Open Access Highly Accessed Research article

Drug safety of rosiglitazone and pioglitazone in France: a study using the French PharmacoVigilance database

Stephanie Berthet1, Pascale Olivier12, Jean-Louis Montastruc12 and Maryse Lapeyre-Mestre12*

Author Affiliations

1 Unité INSERM 1027, Equipe de Pharmacoépidémiologie, Université de Toulouse (Université Paul Sabatier), Toulouse, France

2 Centre Régional de Pharmacovigilance, de Pharmacoépidémiologie et d'Information sur le Médicament, Service de Pharmacologie Clinique, Hôpitaux de Toulouse, Toulouse, France

For all author emails, please log on.

BMC Clinical Pharmacology 2011, 11:5  doi:10.1186/1472-6904-11-5

Published: 24 May 2011

Abstract

Background

Thiazolidinediones (TZDs), rosiglitazone (RGZ) and pioglitazone (PGZ) are widely used as hypoglycemic drugs in patients with type 2 diabetes mellitus. The aim of our study was to investigate the profile of adverse drug reactions (ADRs) related to TZDs and to investigate potential risk factors of these ADRs.

Methods

Type 2 diabetic patients were identified from the French Database of PharmacoVigilance (FPVD) between 2002 and 2006. We investigated ADR related to TZD, focusing on 4 ADR: edema, heart failure, myocardial infarction and hepatitis corresponding to specific WHO-ART terms.

Results

Among a total of 99,284 adult patients in the FPVD, 2295 reports concerned type 2 diabetic patients (2.3% of the whole database), with 161 (7%) exposed to TZDs. The frequency of edema and cardiac failure was significantly higher with TZDs than in other patients (18% and 7.4% versus 0.8% and 0.1% respectively, p < 0.001) whereas the frequency of hepatitis was similar (5.9% versus 4%, NS). A multiple logistic regression model taking into account potential confounding factors (age, gender, drug exposure and co-morbidities) found that TZD exposure remained associated with heart failure and edema, but not with hepatitis or myocardial infarction.

Conclusions

Thiazolidinediones exposure is associated with an increased risk of edema and heart failure in patients with type 2 diabetes even when recommendations for use are respected. In contrast, the risk of hepatic reactions and myocardial infarction with this class of drugs seems to be similar to other hypoglycemic agents.